Snorting MDMA (Ecstasy)

  1. Table of ContentsPrint
  2. Is Snorting Ecstasy Dangerous?
  3. Side Effects of Snorting Ecstasy
  4. Can Snorting Ecstasy Cause an Overdose?
  5. Signs of Ecstasy Addiction
  6. Getting Help for Ecstasy Addiction

ecstasy abuse

MDMA, or 3,4-methylenedioxymethamphetamine, is a synthetic drug with both amphetamine stimulant properties and mild hallucinogenic effects. It is the primary psychoactive agent found in many ecstasy tablets; however, ecstasy pills are rarely pure MDMA—instead, the illicit manufacture of ecstasy pills commonly involves combining MDMA with other substances like caffeine, amphetamines, cocaine, ketamine, or opioids 1. Ecstasy is commonly taken in party environments due to its euphoric, empathy-inducing, energizing high 1, 2.

Often, ecstasy comes in pressed pill form which some users crush up into a powder for snorting. Snorting ecstasy can cause the effects to peak sooner for the user, but it may also increase the risks associated with use.


Is Snorting Ecstasy Dangerous?

Snorting ecstasy can cause the effects to come on faster and have a shorter, more intense peak. Different ways of taking drugs affect how quickly the drug reaches the brain, and snorting is one of the quickest 3. The faster a drug reaches the brain, the faster the rewarding effects are induced, and the more likely the user is to develop an addiction 3.

When swallowed, the effects of ecstasy can be felt around 30-45 minutes after dosing 1, 4. Snorting the drug will cause these effects to arise more quickly and to be felt more intensely, increasing the risks associated with use. This is not to mention the potential damage done to the user’s nasal passages, sinuses, airways, and oropharynx (i.e., mouth and throat).


Ecstasy is often laced with other drugs. Learn the dangers now.


Treatment Advisors Are On Call 24/7
Who Answers?
Thinking About Getting Rehab?

Side Effects of Snorting Ecstasy

The ecstasy high can be a pleasurable experience for the user—from increased sensory perception and empathic feelings toward others, to feeling energized and happy 1, 2. But this euphoric high has a darker side. Ecstasy side effects range from mildly uncomfortable to life-threatening, and they vary depending on whether MDMA was combined with other substances and, if so, which ones.

Ecstasy’s side effects include 1, 2, 6:

  • Increased body temperature.
  • Sweating.
  • Teeth grinding.
  • Jaw clenching.
  • Blurred vision.
  • Dry mouth.
  • Dilated pupils.
  • Nausea.

On top of the drug-specific effects, snorting ecstasy can cause other types of damage to the nasal passages and sinus structures. Damage from nasal insufflation of MDMA includes:

  • Irritation of the nasal mucosa.
  • Nosebleeds.
  • Hoarse voice.
  • Impaired sense of smell.
  • Swallowing difficulties.
  • Hole in the nasal septum.


Can Snorting Ecstasy Cause an Overdose?

Many users take ecstasy in a party environment to fuel hours of dancing, often unintentionally neglecting their health needs (e.g., eating and drinking water). MDMA doesn’t make users overdose by drug toxicity. MDMA overdose may occur as a result of several exaggerated physiologic responses that, in turn, impair vital life functions—processes such as heart rate and body temperature can become dangerously elevated and have disastrous results. Combined with poor hydration and diet, these effects can even be life-threatening in extreme situations.

In addition to the risky effects of MDMA, ecstasy pills may have other substances in them that have a whole separate set of dangers. Depending on which substance is mixed with the MDMA, a user may experience an enhancement of MDMA’s effects and/or a slew of other unexpected effects that can have lasting repercussions.

ecstasy overdose

MDMA’s life-threatening effects include 1, 6, 7:

  • Dangerously high body temperature.
  • Overconsumption of water leading to dangerously low sodium levels (hyponatremia).
  • Cerebral edema (brain swelling).
  • Cardiovascular failure.
  • Stroke.
  • Seizures.
  • Liver or kidney failure.

One major risk with heavy ecstasy use is the development of serotonin syndrome 8. Serotonin syndrome results from the user’s brain flooding with serotonin, resulting in 8:

  • Restlessness.
  • Hallucinations.
  • Nausea.
  • Diarrhea.
  • Vomiting.
  • Overactive reflexes.
  • Tachycardia (fast heart rate) and hypertension (high blood pressure).
  • Coordination problems.

The combination of dangerous side effects and the potential for developing serotonin syndrome can put users at lethal risk when snorting the drug.


Signs of Ecstasy Addiction

Ecstasy addiction can take a major toll on a person’s life. Addiction is a long-standing struggle for many people, and knowing the signs of it may save someone’s life.

Some signs of ecstasy addiction include 2, 9, 10:

  • Taking more ecstasy or taking it for longer than intended.
  • Having the desire to cut down or stop using, but being unsuccessful at doing so.
  • Spending a lot of time trying to get or use ecstasy.
  • Craving ecstasy.
  • Ecstasy use interfering with work, social, or family responsibilities.
  • Continuing to use ecstasy despite negative life consequences related to use.
  • Depression when unable to use ecstasy.
  • Lower appetite.
  • Anxiety.
  • Problems with sleeping.
  • Lower sex drive.
  • Memory problems.
  • Cognitive performance deficits.


Getting Help for Ecstasy Addiction

If you are concerned that yourself or someone you care about may be struggling with ecstasy abuse, don’t hesitate to reach out for help. Call our addiction recovery hotline at 1-888-744-0069Who Answers? to speak with a treatment support specialist about finding help today.


References:

  1. Drug Enforcement Administration. Drug fact sheet: Ecstasy or MDMA.
  2. National Institute on Drug Abuse. (2016). Drug facts: MDMA (Ecstasy/Molly).
  3. University of Utah. Drug Delivery Methods.
  4. The Department of Health, Australian Government. (2004). Pharmacology of MDMA (ecstasy).
  5. National Institute on Drug Abuse. (2011). Commonly Abused Drugs.
  6. Hall, A. P., Henry, J. A. (2006). Acute toxic effects of 'Ecstasy' (MDMA) and related compounds: overview of pathophysiology and clinical management. British Journal of Anaesthesia, 96(6). 678-685.
  7. National Institute on Drug Abuse. (2006). MDMA (Ecstasy) Abuse.
  8. U.S. National Library of Medicine. (2014). Serotonin Syndrome. Medline Plus.
  9. Parrott, A. C. (2001). Human psychopharmacology of Ecstasy (MDMA): a review of 15 years of empirical research. Human Psychopharmacology: Clinical and Experimental, 16. 557-577.
  10. American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
×

Talk with an Addiction Rehab Advisor.

1-888-744-0069 Who Answers?